Ohio, 2018Strong Wind in Ohio, October 28, 2018
October 28, 2018 · NWS ILN · 3 events in 3 counties and zones
A strong low pressure system tracked southeast into the region, trailing a cold front that had strong winds of 45 to 50 mph across the region.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system tracked southeast into the region, trailing a cold front that had strong winds of 45 to 50 mph across the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Oct 28, 2:16 PM EST, 44 minutes earlier.
Area forecast discussion, Oct 28, 2:16 PM EST, 44 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
316 PM EDT Sun Oct 28 2018
.SYNOPSIS...
A low pressure system along with a potent upper level disturbance
will move across the Great Lakes this evening. Gusty winds, scattered
scattered showers and embedded thunderstorms will accompany this system.
High pressure will build in for Monday into Tuesday, before another weather
system produces showers for Tuesday night and Wednesday.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Vigorous H5 shortwave evident on water vapor imagery over
southern Lake Michigan. This s/w and sfc low to rotate east
acrs the southern Great Lakes this evening.
WAA/isentropic wing of showers/isold thunderstorms over the far
eastern counties will exist the region in the next hour. This
initial activity was elevated and only had a couple reports of
small hail with the freezing level around 9K FT AGL.
Westerly H8 jet of 50-60 kts rotating into the region across
Indiana into Ohio around this potent system. Dry slot working
across southern/central Indiana, with sunshine allowing for
mixing and steepening low level lapse rates. Starting to see
some stronger wind gusts in this environment with KBAK reporting
40kt gust at 1845Z. These stronger winds to continue to develop
across eastern Indiana/western thru the aftn into early
evening. Therefore will continue wind advisory.
In this region of cooling aloft and steepening lapse rates
expect to see boundary layer CAPE values of 250 to 500 j/kg.
Although this instability will be very marginal, with strong
low level flow, any convection that becomes sfc based will have
the potential of producing strong to severe wind gusts.
Sfc cold front to sweep east early this evening but cyclonic
flow and hang back sfc trof to keep a chance of a shower going
especially across the north. Lows tonight to range from near 40
northwest to the mid 40s southeast.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
Mean H5 trof axis to pivot to the east with a weak s/w swinging
southeast into central Ohio Monday. This feature, along with
flow off Lake Michigan will keep a very low pop threat of a
shower over the far northern counties into the afternoon.
In northwest flow pattern - surface high pressure to
build across the region late Monday afternoon into Monday
night. Expect to see decreasing clouds later Monday as this
high builds in. Mondays highs to range from the lower 50s
northeast to the upper 50s southwest. Skies to clear out
early Monday night with lows from the upper 30s northwest to
around 40 southwest.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
A pattern change will be well underway by Tuesday morning, with
southerly / southwesterly flow bringing warm advection into the Ohio
Valley. Broad troughing will in place from the deep south to the
Great Lakes, with surface high pressure centering itself over the
southern Appalachians, and drifting slowly eastward. Upstream of the
Ohio Valley, frontogenesis will be occurring, as a boundary becomes
more organized across northern Missouri and northeastward into Lake
Michigan. The ILN CWA will remain well ahead of this feature on
Tuesday, with a decent bit of sun in the warm sector, allowing for
temperatures in the lower to upper 60s. This is a few degrees above
normal, and is indicative of the warm pattern that will extend
through Tuesday night and into Wednesday. In fact, with southerly
flow persisting, a non-diurnal temperature curve (steady or slowly
rising) is expected heading into Wednesday morning.
The frontal boundary will begin making its way toward the ILN
forecast area on Tuesday night, but the initial shortwave in the
flow across the Great Lakes will be moving very quickly, leading to
an elongation and stalling of the front over the Ohio Valley. The
forecast continues to trend slightly slower for the overall
progression of this system, which will be further complicated by an
amplifying of the overall mid-level pattern, as a new trough
develops over the Mississippi Valley late Wednesday into Thursday.
For Wednesday, categorical PoPs will gradually be spread across the
ILN CWA from northwest to southeast, with the expectation of a
decent temperature gradient due to the presence of the front. Highs
may only reach the upper 50s in the northern / northwestern sections
of the CWA, but could approach 70 in the southeast.
When precipitation arrives on Wednesday, there is high confidence in
a lengthy period of wet weather, and increasing confidence in
widespread rainfall totals of an inch or two. With the chance for
some slightly higher amounts over the course of Wednesday and
Thursday, some low-end potential for river / non-flash flooding is
starting to look like it is worth a mention.
Model solutions remain somewhat divergent with the timing of the
deeper 500mb trough that is expected to develop at some point
Thursday, and the surface low that will eventually eject through the
Ohio Valley during the same time frame. Both the 12Z GFS / 12Z ECMWF
have sped up a bit from their previous runs, but the GFS remains the
faster model of the two. 12Z GEFS members help depict the problem --
an enormous amount of spread in timing and amplitude of the
developing trough, leading to low confidence on when this system
will eventually clear out of the Ohio Valley. A very gradual
decrease in PoPs will be indicated late Thursday through early
Friday, but this will have to be sharpened up quite a bit in coming
days as this part of the forecast comes into better alignment. With
signs of another shortwave moving through on Friday, some low-end
PoPs were kept in place through the entire day. Confidence in any
forecast specifics for Friday and beyond is very low in confidence,
as it will be highly dependent on the progression / phasing /
magnitude of the larger trough mentioned at the start of this
paragraph. In terms of overall temperature trends, a cooling is
expected on Thursday, with temperatures ending up around 10 degrees
below normal on Friday and Saturday.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Progressive mid level shortwave and sfc low to track thru the
southern Great Lakes this evening. Ongoing showers associated
with WAA to shift east of the TAF sites early this aftn.
Although some brief MVFR conditions will be possible, expect
mainly VFR conditions with these showers. Wedge of warm sector
approaches and moves through region mid to late aftn. Marginal
instby develops with steepening low level lapse rates. With
50-60kt low level jet pivoting through the area, a few of these
showers/storms could produce strong to severe winds. Outside of
storms - favorable mixing invof and immediately behind the cold
front will likely lead to wind gusts 35 to 40 kts. These west
winds will diminish through the evening, with high pressure
beginning to build into the region overnight.
MVFR cigs will develop on the back side of this system and last
through the night with some slow improvement from the southwest
Monday.
OUTLOOK...MVFR ceilings will persist into Monday afternoon.
MVFR ceilings and visbilities possible Wednesday and Thursday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Wind Advisory until 7 PM EDT this evening for OHZ042-060-061-
070-071-077-078.
KY...Wind Advisory until 7 PM EDT this evening for KYZ089>098.
IN...Wind Advisory until 7 PM EDT this evening for INZ050-058-059-
066-073>075-080.
&&
SYNOPSIS...AR
NEAR TERM...AR
SHORT TERM...AR
LONG TERM...Hatzos
AVIATION...ARHazardous weather outlook, Oct 28, 7:16 AM EST, 7 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
816 AM EDT Sun Oct 28 2018
KYZ099-100-OHZ026-034-035-043>046-051>056-062>065-072>074-079>082-
088-291230-
Mason-Lewis-Hardin-Mercer-Auglaize-Shelby-Logan-Union OH-Delaware-
Miami-Champaign-Clark-Madison-Franklin OH-Licking-Greene-Fayette OH-
Pickaway-Fairfield-Clinton-Ross-Hocking-Brown-Highland-Adams-Pike-
Scioto-
816 AM EDT Sun Oct 28 2018
This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky, Central Ohio, South Central Ohio, Southwest Ohio and West
Central Ohio.
.DAY ONE...Today and Tonight.
West winds will gust to around 40 to 45 MPH this afternoon.
In addition, an isolated strong to severe thunderstorm is possible
this afternoon. The main threat is damaging wind gusts. Small hail is
also possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
INZ050-058-059-066-073>075-080-KYZ089>098-OHZ042-060-061-070-071-077-
078-291230-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Darke-Preble-Montgomery-Butler-Warren-
Hamilton-Clermont-
816 AM EDT Sun Oct 28 2018
...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Southwest Ohio and West
Central Ohio.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
In addition, an isolated strong to severe thunderstorm is possible
this afternoon. The main threat is damaging wind gusts. Small hail is
also possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
HATZOS
In the hours before
Special weather statement, Oct 28, 3:00 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Wilmington OH
400 PM EDT SUN OCT 28 2018
OHZ043-282030-
Shelby OH-
400 PM EDT SUN OCT 28 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SHELBY COUNTY UNTIL
430 PM EDT...
At 400 PM EDT, radar indicated a strong thunderstorm near Anna,
moving east at 35 mph.
STORM HAZARDS INCLUDE...
Winds to 45 mph...
Pea size hail...
Locations impacted include...
Anna, Jackson Center, Botkins, Kettlersville, Maplewood, Montra,
Mccartyville and Swanders.
This includes I-75 in Ohio between mile markers 97 and 105.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 4032 8401 4038 8433 4048 8433 4048 8400
TIME...MOT...LOC 2000Z 276DEG 30KT 4042 8426
Coniglio
Strong Wind, Hamilton
- When
- October 28, 3:00 PM EST to 7:00 PM EST
- Where
- Hamilton forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 39.196, -84.543 (the zone’s center; the record gives no point)
A large tree fell on a pickup truck that was traveling on Buell Road in Colerain Township. The driver was extricated and is now paralyzed from the waist down.
Strong Wind, Warren
- When
- October 28, 3:00 PM EST to 7:00 PM EST
- Where
- Warren forecast zone
- Measured
- 40 kt (46 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 39.428, -84.167 (the zone’s center; the record gives no point)
A gust to 46 mph was recorded at the Lebanon airport. A large 8 inch diameter tree was blown down in downtown Lebanon.
Strong Wind, Franklin
- When
- October 28, 3:00 PM EST to 7:00 PM EST
- Where
- Franklin forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 39.970, -83.009 (the zone’s center; the record gives no point)
Several small trees were blown down 5 miles northwest of downtown Columbus.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Rhode Island, October 28, 20182 deaths · 1 event
- Tornadoes in Oregon, October 28 to 29, 2018$107,000 · EF0 · 3 events
- Tornado and Hail in Ohio, October 28, 2018$21,000 · EF0 · 8 events
- High Surf in Hawaii, October 28 to 29, 201811 events
- Hail and Damaging Wind in West Virginia, October 28, 2018$2,000 · 1 in hail · 3 events
- High Wind in Illinois, October 28, 201854 kt wind · 1 event
- Hail in Ohio, October 28, 2018$1,000 · 1 in hail · 1 event
- High Wind in Tennessee, October 28, 201850 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785788, 785790, 785791.